On the depth of randomly generated circuits
This research is motivated by the Circuit Value Problem; this problem is well known to be inherently sequential. We consider Boolean circuits with descriptions length d that consist of gates with a fixed fan-in f and a constant number of inputs. Assuming uniform distribution of descriptions, we show that such a circuit has expected depth O(log d). This improves on the best known result. More precisely, we prove for circuits of size n their depth is asymptotically ef ln n with extremely high probability.Our proof uses the coupling technique to bound circuit depth from above and below by those of two alternative discrete time processes. We are able to establish the result by embedding the processes in suitable continuous time branching processes. As a simple consequence of our result we obtain that monotone CVP is in the class average NC.
Unable to display preview. Download preview PDF.
- [BDG95]Balcázar, J.L., Díaz, J. and Gabarró, J.: Structural Complexity I. Springer Verlag (1995)Google Scholar
- [CGS95]Codenotti, B., Gemmell, P., and Simon, J.: Average Circuit Depth and Average Communication Complexity. In Third European Symposium on Algorithms, Lecture Notes in Comp. Sc. Springer-Verlag (1995) 102–112Google Scholar
- [DSS+94]Díaz, J., Serna, M.J., Spirakis, P., Torán, J. and Tsukiji, T.: On the expected depth of Boolean circuits. Technical Report LSI-94-7-R Univ. Politèc. de Catalunya Dept. LSI (1994)Google Scholar
- [Kin75]Kingman, J.: The first birth problem for an edge-dependent branching process. Ann. Prob. 3 (1975) 790–801Google Scholar
- [Lin92]Lindvall, T.: Lectures on the Coupling Method. Wiley Interscience Pub., (1992)Google Scholar
- [Mah91]Mahmoud, H.: Limiting distributions for path lengths in recursive trees. Prob. in the Eng. and Inf. Sc. 5 (1991) 53–59Google Scholar
- [MS91]Mahmoud, H.M. and Smythe, R.T.: On the Distribution of Leaves in Rooted Subtrees of Recursive Trees. The Ann. of Appl. Prob. 1 (3) (1991) 406–418Google Scholar
- [Pit94]Pittel, B.: Note on the Heights of Random Recuresive Trees and Random m-ary Search Trees. Random Struct. and Alg. 5 (1994) 337–347Google Scholar
- [SM95]Smythe, R.T. and Mahmoud, H.M.: A Survey of Recursive Trees. Teorya Imovirnosty ta Mat. Stat. (in Ukrainian) 51 (1994) 1–29Google Scholar
- [Str65]Strassen, V.: The existence of probability measures with given marginals. Ann. Math. Stat. 36 (1965) 423–439Google Scholar
- [Szy90]Szymanski, J.: On the maximum degree and height of a random recursive tree. Wiley New York (1990)Google Scholar